» » » Epilepsy Blog Relay: Epilepsy in the Outback

Epilepsy Blog Relay: Epilepsy in the Outback

This post is part of the Epilepsy Blog Relay™. Follow along all month!

Billee’s Story

Hello everybody, my name is Billee. This is my first attempt at writing a blog, so bear with me. I grew up in a small mining town in the Western Australia Pilbara. The Outback. I was diagnosed with epilepsy at the age of four.

Diagnosed with epilepsy

My mum and I were holding hands walking down the road, when I went limp, collapsed and had my first seizure. Now, because we lived in such a small town and there was a lack of medical practitioners, I was asked to blow up balloons. It wasn’t until many years later that I realized, I was blowing up balloons to gauge and effectively induce seizures.

Medication side effects

The medication started at the age of five. Epilem (sodium valproate) was one of the more effective medications, but after a while my hair started to fall out and my gums started to bleed. At the time, it was the only thing stopping my seizures. So, I became the “sick kid” of the town. If that wasn’t enough, I was short, chubby, balding, had bad teeth, asthma and the name Billee. Needless to say, I was bullied.

It is suspected that stress and overexertion caused many of my seizures. I was not the favourite in my faction when it came to school carnivals. In fact, when swimming the 40 meter breaststroke for my faction carnival, I had to stop halfway and get out of the pool. It wasn’t until many years later I got recollections of the sighs when I got called up to compete. At the age of 13, I moved to the city with my Mum and sisters. We weren’t there long before moving back to the Outback. When I left for the city I was short, chubby and would drop at the slightest jog. When I returned, I was tall, blonde and could run as fast as the wind. I won my first running race that year.

After a while I moved back to the city and have since been somewhat of a guinea pig for many medications. Some that make me tired, some that keep me awake. Some that make my guts churn, and others that stop my bowel movements. Finally, I found one that works with minimal side effects…or so I thought.

A surprising side effect

I have been taking Lamotrigine for a few years now. More specifically, Lamictal. It works great, except, I have lost my short term memory. Which in turn, is stopping me from making new memories. I seldom remember what I did yesterday or even an hour ago. Does anybody else have this issue? If so, can you please help me? I do crosswords and try riddles. It’s hard for me to read books because I’m constantly rereading.

Recently I was lucky enough to be able to go on a tour around Europe for a month. The downside is, if it wasn’t for the photographs, I wouldn’t remember majority of the trip. The silver lining is things can be a surprise more than once.

It would be great to make new memories and keep them. I will always remember that running race though, and still to this day, I steer clear of balloons.


NEXT UP: Be sure to check out the next post at livingwellwithepilepsy.com for more on epilepsy awareness. You can check out any of the Epilepsy Blog Relay posts you may have missed.

  1. Flower Roberts
    | Reply

    Bless you. I hope you can adjust medications to get some memory.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.